MAUDE Adverse Event Report: BARD ACCESS SYSTEMS POWERPICC CATHETER 5F MAXIMAL BARRIER TRAY (SINGLE-LUMEN); CATHETER,INTRAVASCULAR,THERAPEUTIC,LONG-TERM GREATER THAN 30 DAYS

BARD ACCESS SYSTEMS POWERPICC CATHETER 5F MAXIMAL BARRIER TRAY (SINGLE-LUMEN); CATHETER,INTRAVASCULAR,THERAPEUTIC,LONG-TERM GREATER THAN 30 DAYS
Model Number N/A
Medical Device Problem Code Material Frayed (1262)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/03/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The manufacturer has received the sample and will evaluate.Results are expected soon.A lot history review (lhr) of reds2449 showed no other similar product complaint(s) from this lot number.
 
Event or Problem Description
It was reported ¿that the guide wire frayed¿ when inserted into the patient.They¿ve done x-rays to see if anything was left behind in the patient and didn¿t see anything, and have another x-ray set up this morning.".
 
Additional Manufacturer Narrative
H11:section a through f - the information provided by bd represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.The following were reviewed as part of this investigation: patient severity, complaint and lot history review, applicable previous investigation(s), sample (if available), labeling, and applicable fmea documents.Based on a review of this information, the following was concluded: the complaint of a frayed guidewire was confirmed, and the cause was determined to be use related.The products returned for evaluation were one 0.018 nitinol guidewire and one non-vad 21 g echogenic introducer needle.The investigation findings are consistent with damage caused by retraction of the guidewire against the bevel of the introducer needle.The returned product sample was evaluated, and the guidewire was confirmed to be broken with the coil wire being unraveled.It appeared that the inner core wire had broken which allowed the outer coil wire surrounding it to unravel.Microscopic examination of the fracture sites revealed the following: shearing of the wire at the break which was indicative of direct contact with a hard-edged instrument (such as an introducer needle).Narrowing of the wire cross-section near the fracture site, which is a characteristic feature of a strong pull on the wire.Damage to the inside edge of the introducer needle which can occur if the guidewire is forcefully retracted against the needle, damaging the shape of the sharpened bevel.Biological material was also seen on the wire which may have contributed to the observed guidewire fracture as retraction of the wire together with the biological material could have caused the pieces to become stuck.Normal movement of the guidewire is away from the sharpened bevel and will not damage the wire.If the guidewire direction is reversed, the guidewire is then pulled against the sharpened edge of the needle bevel and can cause shearing damage of the wire and/or cause the wire to become stuck within the needle.An examination of the wire structure revealed no potential damage/defect related to manufacture of the product.The product ifu states: ¿if the guidewire must be withdrawn while the needle is inserted, remove both the needle and wire as a unit to prevent the needle from damaging or shearing the guidewire.¿ a lot history review (lhr) of reds2449 showed no other similar product complaint(s) from this lot number.
 
Event or Problem Description

Brand Name
POWERPICC CATHETER 5F MAXIMAL BARRIER TRAY (SINGLE-LUMEN)
Common Device Name
CATHETER,INTRAVASCULAR,THERAPEUTIC,LONG-TERM GREATER THAN 30 DAYS
Manufacturer (Section D)
BARD ACCESS SYSTEMS
605 n. 5600 w.
salt lake city UT 84116
MDR Report Key10345882
Report Number3006260740-2020-02707
Device Sequence Number19675568
Product Code LJS
UDI-Device Identifier00801741027659
UDI-Public(01)00801741027659
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
K033389
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Reporter Type Manufacturer
Report Source user facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 08/24/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/31/2020
Device Model NumberN/A
Device Catalogue Number3175108D
Device Lot NumberREDS2449
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/21/2020
Event Location Hospital
Initial Date Received by Manufacturer 07/06/2020
Supplement Date Received by Manufacturer08/04/2020
Initial Report FDA Received Date07/30/2020
Supplement Report FDA Received Date08/24/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age35 YR
Patient Weight93